View Full Version : Please help w/Flexeril
Hi everyone, I posted this on the Fibro board as well because that is what I have but got no response so maybe it belongs here? I have been taking flexeril on and off for over a year now - along with some other meds. The dosage prescribed is 10mg up to 3 times per day. Usually I took 1/2 pill in the am and then a whole one at night. A couple of weeks ago I got sick and needed to take a prescription cough syrup (tussionex) So I stopped the flexeril ( I have done this before with no problem) Anyway for about a week I experienced horrible heart palpitations along with migraine, dizzines and just feeling awful - then stopped the cough meds and waited about 2 more days and took flexeril again but only 1/2 pill at night - first 2 nights were fine but then on the 3rd night about 2 hours after taking it my heart started to jump around a bit - lasted about a half hour. Oh I should mention that I also take xanex and that did help sometimes during my horrible week. Anyway now I am afraid to take the flexeril again and it really helps my muscle spasms. Anyone have any idea what happened ??
01-15-2010, 05:54 PM
If I were you , I would go to one of the medication websites and look up the flexeril, xanex, and the tussionex cough syrup. There may be an interaction between the meds that caused the problems you had. The other option would be to call your doctor that prescribed those meds and tell them about the reaction and ask them what happened. Either one makes sense to me.
Yes but I didn't take the cough med and flexeril together and I always take the xanax, flexeril together. All are prescribed by the same doctor and I use the same pharmacist. I have asked in the past and was told all were fine. I just don't take the flexeril when I need the cough syrup because it just seems like alot of medication with a sedating effect. Anyway, I didn't take it so far tonight and my heart is jumping around regardless so maybe one has nothing to do with the other. I would like to take it but just afraid now.
01-16-2010, 12:27 AM
Flexeriil is a muscle relaxant... So are Xanax and Vallium so maybe you body is reacting to TOO much relaxation? One of my fears with muscle relaxants is that the would relax my autonomic muscles too much and I'd stop breathing,,,
Anyways you might want to ask about usin Flexeril and Vallim instead maybe... I've taken those 2 together with no adverse reaction... But be sure to ask!
Flexeril is one of those drugs that people metabolize diifferently..
I can take 4 percocets but 2 Flexeril will knock me out for 10-12 hours. Its usage is pretty commom so I know lots of people that don't get any drowsiness from flexeril but percocets knock them out.
You also might want to ask you doc about going on just valium as its a muascle relaxant but might be too much on your nervous system if you added xanax
Hope those options help when talking with your doctor.
Well I did try valium once when spasms were so bad in my back that I couldn't move at all. My doctor told me not to take with xanax and I wasn't on flexeril either at the time. At first it worked ok (knocked me right out though) then after a few days I had the heart palps on this - doc said it wasn't related but had to stop it anyway because insurance co. was giving me a real hard time about covering it. I also worry about the effect of these relaxers on the heart however my worry was taking too much can stop your heart and I was taking less than prescribed and getting palpitations. Just doesn't make sense since I have been taking it so long with no problem.
01-17-2010, 03:27 PM
Hmm... could the palpitations be related to anxiety attacks over your concern for the meds?
I never experienced anxiety attacks until my doctor put me on Adderall... then I started having Night Terrors, (confirmed by a sleep study), waking up with a racing heart and cold sweat... that is when my doctor added Vallium to my cocktail of meds and been fine ever since then...
Have you seen a cardiologist about this? I know I had to have an EKG and blood enzymes done as part of my pain therapy... maybe they might be able to do an EKG and take some blood samples for enzyme testing to determine the cause of the palpitations?
What about a psychiatrist? Maybe they could help determine if it is anxiety and know of a medication that would interact properly with your other meds...
I don't know what else to suggest but seeing a different specialist to try and determine whats going on.... :confused:
Well I do have anxiety issues and have had my share of panic attacks - hence the xanax I take, As for the cardiologist and tests - yes I have had these done a couple of times with the last round being about a year and a half ago. I;ve had the ekg's, ultrasounds of heart and corotid arteries, stress tests etc. All turned out fine - they did see the palpitations and racing when I wore holster monitor a few years ago but was jtold just anxiety and not dangerous. Now getting back to the week this all happened I have been thinking maybe it was actually the cough medicine? I have taken in the past with the occas. heart skip but it was never continuous and also I have this reaction to antihistamines anyway just never like this or on this particular med ( Tussionex). I was reading up on it and it says you should NOT use a regular kitchen teaspoon which I did but always have. The week I started it was also when I started my period and got a migraine - All of which are usually accomponied by some heart palpitations so I don't know maybe all just too much. I am going to call my doctor today though and try to get in this week to see him. Hoping it was the cough syrup! Just another thought I forgot to mention - the last time the palpitations were this bad was years ago after having my son - turned out my thyroid was borderline hyper - they decided not to medicate - diagnosed with postpartum thyroiditis and told it should resolve within 18 months - it did. Now I have also lost about 12 pounds in the past 2 months without trying so maybe that's happening again - wonder if that could affect how a time released med would release in your system??
01-19-2010, 05:47 AM
I can't take Flexeril. I took one pill and a few hours later words were coming out of my mouth randomly. It wass so strange, I wasn't even thinking of talking and the words would come out. I also was so foggy headed to the point where I could not function and had to stay on the couch or in bed until it was out of my system, which took 2 days after that first pill.
I now take Zanaflex and have been on it for almost 2 years. It's a wonderful muscle relaxer.